Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 130, NWS Goodland, KS

June 20, 2017Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2017, 5:15 PM CDT for Gove County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 5:15 PM CDT (22:15 UTC)
Expired
Jun 20, 2017, 5:34 PM CDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Gove County, KS

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS53 KGLD 202215
SVRGLD
KSC063-202315-
/O.NEW.KGLD.SV.W.0130.170620T2215Z-170620T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
515 PM CDT TUE JUN 20 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Western Gove County in west central Kansas...

* Until 615 PM CDT

* At 515 PM CDT, a severe thunderstorm was located 11 miles west of
  Gove, moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 10081 3909 10075 3887 10034 3870 10053
TIME...MOT...LOC 2215Z 304DEG 14KT 3890 10069 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
1 follow-up statement
615 
WWUS53 KGLD 202234
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
534 PM CDT TUE JUN 20 2017

KSC063-202243-
/O.CAN.KGLD.SV.W.0130.000000T0000Z-170620T2315Z/
Gove KS-
534 PM CDT TUE JUN 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GOVE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
north central Gove county.

LAT...LON 3872 10081 3909 10075 3887 10034 3870 10053
TIME...MOT...LOC 2233Z 304DEG 14KT 3886 10061 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:31 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 20, 4:31 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
331 PM MDT Tue Jun 20 2017

.UPDATE...
Issued at 329 PM MDT Tue Jun 20 2017

Updated forecast for increased thunderstorm and severe storm
coverage across the southeastern sections of the forecast area
for the next few hours as storms continue to develop and move
generally east southeastward.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 1259 PM MDT Tue Jun 20 2017

The forecast concerns in the short term period are the hot daytime
temperatures and the potential for some storms to become severe as
isolated to scattered thunderstorms develop and progress across the
eastern sections of the area during the afternoon and evening hours
today and again on Wednesday.

Afternoon high temperatures approaching the century mark with
dewpoints across the eastern half of the forecast area in the lower
60s will produce an unstable atmosphere east of a line from Tribune,
KS to McCook, NE,  CU developing across southwest and west central
KS along and east of a surface trough will spread across north
central KS with scattered thunderstorms expected across the area by
mid afternoon. Some storms are expected to become severe during the
late afternoon and evening with large hail and damaging winds.

Overnight low temperatures stay in the lower 70s around the Hill
City area with lows in the lower to mid 60s across far eastern
Colorado tonight.

Temperatures warm quickly again on Wednesday morning with afternoon
high temperatures expected around the century mark east of the
Colorado border area with upper 90s across far eastern Colorado. The
surface trough remains in place over the forecast area with storm
expected to again develop along and east of the surface trough in
the area of greater moisture and instability during the afternoon.
Scattered thunderstorms will again move across mainly the eastern
sections of the forecast area through the evening hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 140 PM MDT Tue Jun 20 2017

Wednesday night: Strong to severe storms will continue to be
possible for eastern portions of the area through the evening,
coming to an end before midnight. Lows will be in the mid to upper
60s for most areas.

Thursday: Chance of strong to severe storms during the afternoon and
evening across much of the CWA for Thursday. SPC is currently
highlighting most of the Central High Plains under a Slight Risk for
severe weather. Damaging winds look to be the biggest risk with
DCAPE values between 1000-2000 J/kg. A chance of showers and storms
continues through the overnight.

Friday-Tuesday: Global models still differ on timing of cold air
infiltration into the area. 12Z GFS MOS Guidance shows Saturday
night and Sunday as the coolest period, whereas the ECMWF MOS has
Saturday into Saturday night as the coolest time frame. Until there
is better agreement and consistency in the models, will continue to
take a blend of the two into Monday. This period looks to be
somewhat wet with chances of rain and thunderstorms each day.
Looking at model soundings, it is possible we will see another
round of strong to severe storms on Monday. Tuesday looks to be
dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1131 AM MDT Tue Jun 20 2017

There may be isolated thunderstorms in the area, storms should not
be part of the prevailing conditions at either MCK or GLD.  VFR
conditions are therefore expected at GLD and MCK through the TAF
period with a strong low level southerly jet to develop
overnight. This southerly jet will produce low level wind shear at
MCK and GLD between 05Z-13Z with winds a few hundred feet off the
surface out of the south at 40kts while surface winds will be
10-12kts out of the south southeast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 12:03 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1103 AM MDT Tue Jun 20 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska as scattered thunderstorms
develop and move eastward this afternoon and evening. The primary
threats during the afternoon will be damaging winds with a transition
to damaging winds and large hail with localized heavy rain during
the late afternoon and evening east of a line from Leoti, Kansas to
Norton, Kansas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a possibility of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening.
Damaging winds and large hail will be the main threats. Locally
heavy rainfall may also produce isolated flash flooding.

Another round of severe thunderstorms is possible again Thursday
afternoon through Thursday night across the central high plains
region. Damaging winds and large hail are the main threats. Locally
heavy rainfall and an increased threat for flash flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 20, 4:50 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
450 PM CDT TUE JUN 20 2017

KSZ042-202200-
Wichita KS-
450 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
500 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Friend, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Wichita County.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3839 10122 3837 10113 3826 10113 3827 10128
TIME...MOT...LOC 2150Z 292DEG 25KT 3828 10118

JRM
Special weather statement, Jun 20, 4:52 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
452 PM CDT TUE JUN 20 2017

KSZ029-202200-
Gove KS-
452 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GOVE COUNTY UNTIL
500 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Collyer, moving southeast at 30 mph.

Nickel size hail will be possible with this storm as it exits the
county.

This storm will remain over mainly rural areas of east central Gove
County.

This includes Interstate 70 in Kansas between mile markers 111 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3886 10028 3904 10019 3903 10015 3880 10015
TIME...MOT...LOC 2151Z 292DEG 24KT 3893 10015

JRM
Local storm report, Jun 20, 4:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             11 NNE MARIENTHAL       38.64N 101.13W
06/20/2017  M1.00 INCH       WICHITA            KS   PUBLIC

            HAIL LASTED ABOUT 15 MIN AND SIZED RANGED FROM NICKEL TO
            QUARTER. DELAYED REPORT, TIMING BASED ON RADAR.

&&

CLT
Local storm report, Jun 20, 5:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 SSW TASCO             39.28N 100.32W
06/20/2017  E0.88 INCH       SHERIDAN           KS   TRAINED SPOTTER

            SECOND HAND INFORMATION.

&&

RHUSTED
Special weather statement, Jun 20, 5:08 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
508 PM CDT TUE JUN 20 2017

KSZ042-202230-
Wichita KS-
508 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
530 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Modoc, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Wichita County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3827 10128 3842 10115 3841 10113 3827 10112
TIME...MOT...LOC 2208Z 304DEG 14KT 3831 10115

JRM
Local storm report, Jun 20, 5:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             8 SSE QUINTER           38.96N 100.18W
06/20/2017  M0.50 INCH       GOVE               KS   PUBLIC

            DELAYED REPORT. THERE WASNT A LOT OF HAIL AND NO
            ACCUMULATION ON THE GROUND.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:56 PM CDTSpecial Weather StatementGLDWichita34 min
Jun 20, 3:02 PM CDTSpecial Weather StatementGLDGove28 min
Jun 20, 3:08 PM CDTSpecial Weather StatementGLDSheridan22 min
Jun 20, 3:17 PM CDTSevere Thunderstorm WarningGLDSheridan43 min
Jun 20, 3:25 PM CDTSevere Thunderstorm WarningGLDLogan65 min
Jun 20, 3:42 PM CDTSpecial Weather StatementGLDGraham18 min
Jun 20, 3:46 PM CDTSpecial Weather StatementGLDGove14 min
Jun 20, 3:50 PM CDTSevere Thunderstorm WarningGLDGraham55 min
Jun 20, 3:55 PM CDTSevere Thunderstorm WarningGLDGove50 min
Jun 20, 3:58 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan33 min
Jun 20, 4:10 PM CDTSpecial Weather StatementGLDLogan20 min
Jun 20, 4:12 PM CDTSevere Thunderstorm WarningGLDWichita33 min
Jun 20, 4:18 PM CDTSevere Thunderstorm WarningGLDGove, Logan57 min
Jun 20, 4:34 PM CDTSevere Thunderstorm WarningGLDSheridan45 min
Jun 20, 4:50 PM CDTSpecial Weather StatementGLDWichita10 min
Jun 20, 4:52 PM CDTSpecial Weather StatementGLDGove8 min
Jun 20, 5:03 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas57 min
Jun 20, 5:08 PM CDTSpecial Weather StatementGLDWichita22 min
Jun 20, 5:20 PM CDTSpecial Weather StatementGLDSheridan10 min
Jun 20, 5:26 PM CDTSpecial Weather StatementGLDSheridan19 min
Jun 20, 5:31 PM CDTSevere Thunderstorm WarningGLDGraham17 min
Jun 20, 5:36 PM CDTSevere Thunderstorm WarningGLDWichita24 min
Jun 20, 5:47 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas37 min
Jun 20, 5:57 PM CDTFlash Flood WarningGLDGove, Sheridan3 hr
Jun 20, 6:13 PM CDTSpecial Weather StatementGLDGove32 min
Jun 20, 6:14 PM CDTSpecial Weather StatementGLDDecatur16 min
Jun 20, 6:19 PM CDTSpecial Weather StatementGLDSheridan11 min
Jun 20, 6:22 PM CDTSevere Thunderstorm WarningGLDGove23 min
Jun 20, 6:36 PM CDTSpecial Weather StatementGLDSheridan24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.